Alert archive / Missouri / Flash Flood Warnings in 2021

Flash Flood Warning 51, NWS Paducah, KY

August 13, 2021Stoddard County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 13, 2021, 10:54 AM CDT for Stoddard County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 10:54 AM CDT (15:54 UTC)
Expired
Aug 13, 2021, 2:45 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 127 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:30 AM CDTFLASH FLOODPuxico, MOHEAVY FLOODING IN PUXICO IN SEVERAL AREAS ON HWY 51, UP TO 4 INCHES IN SOME AREAS, BECOMING IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WGUS53 KPAH 131554
FFWPAH
MOC207-131945-
/O.NEW.KPAH.FF.W.0051.210813T1554Z-210813T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1054 AM CDT Fri Aug 13 2021

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Western Stoddard County in southeastern Missouri...

* Until 245 PM CDT.

* At 1054 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Puxico, Fisk and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3677 9019 3677 9021 3680 9020 3682 9022
      3685 9022 3687 9025 3689 9025 3692 9026
      3694 9024 3694 9022 3696 9022 3698 9019
      3699 9019 3699 9017 3701 9017 3701 9015
      3704 9015 3704 9005 3668 9005 3669 9014

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR

$$

AL
1 follow-up statement
793 
WGUS73 KPAH 131628
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1128 AM CDT Fri Aug 13 2021

MOC207-131945-
/O.CON.KPAH.FF.W.0051.000000T0000Z-210813T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stoddard MO-
1128 AM CDT Fri Aug 13 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT THIS 
AFTERNOON FOR WESTERN STODDARD COUNTY...

At 1128 AM CDT, emergency management reported flash flooding in 
Puxico. Between 1.5 and 3 inches of rain have fallen. The expected 
rainfall rate is 0.5 to 1 inch in 1 hour. Additional rainfall 
amounts of 0.5 to 1 inch are possible in the warned area.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Puxico, Fisk and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3677 9019 3677 9021 3680 9020 3682 9022
      3685 9022 3687 9025 3689 9025 3692 9026
      3694 9024 3694 9022 3696 9022 3698 9019
      3699 9019 3699 9017 3701 9017 3701 9015
      3704 9015 3704 9005 3668 9005 3669 9014

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:39 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 6:39 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
639 AM CDT Fri Aug 13 2021

.UPDATE...
Issued at 639 AM CDT Fri Aug 13 2021

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 332 AM CDT Fri Aug 13 2021

Very low confidence forecast this morning due to the fact that
most of the 00Z and later guidance has no clue about the MCS
yesterday evening. This is in regards to convective trends and
potential heat and humidity.

Although surface winds quickly returned to southerly behind the
outflow boundary, it now appears that there is a convergent
boundary setting up over southeast Illinois. Meanwhile, the
synoptic boundary appears to extend from southeast Iowa southwest
into northwest Missouri where it gets muddled within another MCS.
Aloft it appears that we may have a MCV over the region now, and
there certainly could be another one upstream out of the KS/MO
MCS.

The main question, otherwise, is how hot we will be able to get
before convection develops. The forecast has trended downward
another couple of degrees, but the NBM dewpoints hold in the
middle 70s, so we still have some locations across the southern
half of the area where heat indices reach 100 degrees or more.
With only mid and high cloud across the region and a likely
dissipating trend by daybreak, substantial destabilization appears
likely over most if not all of the area before the cold front
arrives this afternoon.

The bottom line is that scattered to numerous thunderstorms are
likely to develop as early as late this morning in the vicinity of
whatever boundaries remain across the region. With little quality
guidance to work with decided to cap PoPs at 50%, and in general
will show a slow southeast progression across the region from
late morning through the evening. The consensus of guidance
brings the synoptic wind shift into west Kentucky by 00Z, and then
pushes it out of the region during the evening. Although the
synoptic-scale guidance keeps elevated convection going behind
the front through much of tonight, any potential for severe
weather should end with the frontal passage.

Despite the continued lack of shear, given the amount of
instability that is likely to develop, some isolated damaging wind
gusts could develop, especially if the storms become somewhat
linear. Given the boundaries in the area a linear storm mode is
certainly a possibility. Some localized heavy rainfall will be
possible, as well.

Low-level moisture will be slow to decrease behind the boundary,
so that, coupled with mid/upper-level disturbances rotating
through the area, should lead to scattered showers and
thunderstorms over much of the area through the evening, and
possibly into the overnight hours. Some isolated to scattered
convection will be possible over the southern third to half of the
area on Saturday, too.

As for temperatures, stuck close to the 50th percentile of all
available guidance for highs today and Saturday. Given the
uncertainties with convective trends today, the middle ground
seemed to be the best fit. As dry air moves in the northeast
Saturday, wouldn't be surprised if that area overachieved from the
middle 80s that we have forecast throughout the area. With the
delayed drying trend tonight tried to lean toward the warm side
of guidance for lows, and may not be warm enough.

.LONG TERM...(Monday through Thursday)
Issued at 332 AM CDT Fri Aug 13 2021

From Sunday through the upcoming work week, the region will be
between a persistent mid-level trough located across the the Midwest
and strong ridging over the southeast CONUS. At the surface, high
pressure will be centered over the eastern Great Lakes, while a
stationary boundary will be draped across the Mid-South. As lobes
of vorticity rotate around the base of the Midwest trough,
isolated to scattered showers and thunderstorms will be possible
during the peak heating hours each day.

On Sunday and Monday, PoPs will be confined to our far south and
southeast counties which will be closest to the stationary boundary.
For Tuesday through Friday, scattered PoPs will be fairly uniform
across the forecast area as the stationary boundary attempts to lift
north into the region. Something else to watch will be the potential
for tropical moisture from the remnants of Fred to spread into the
east/southeast parts of the forecast area Tuesday and Wednesday. At
this time, the bulk of rain looks to remain well to our east, but
the added moisture may enhance diurnal thunderstorm activity.

As for temperatures, we'll see a reprieve from the heat and humidity
on Sunday as high temperatures will remain in the lower to middle
80s, with dew point temperatures in the middle 60s for most
locations. By Monday, dew point temperatures will again creep up
into the uncomfortable range of 70 to 75 degrees and remain there
through the rest of the work week. Air temperatures will slowly warm
into middle 80s by Tuesday and the upper 80s for Wednesday through
Friday. Overnight lows will range from the middle 60s to lower 70s
at most locations.

&&

.AVIATION...
Issued at 639 AM CDT Fri Aug 13 2021

Very low confidence forecast this morning, so kept them simple.
Not sure why there is an MVFR ceiling at KOWB, but figure it will
not last long. Went VFR everywhere through the period. Not nearly
confident enough in convective evolution today to mention
SHRA/TSRA anywhere at this time. There will be some cu and plenty
of mid cloud through the period. Guidance strongly suggests
either MVFR fog or ceilings late tonight, but with the weak
frontal passage and mid clouds, that seems unlikely.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DWS
AVIATION...DRS
Hazardous weather outlook, Aug 13, 3:49 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Fri Aug 13 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A good chance of thunderstorms is forecast throughout the region
today into tonight. A few strong storms with damaging winds will
be possible along and ahead of a cold front that is forecast to
make passage this afternoon into this evening. Otherwise, locally
heavy rainfall and lightning will be the primary concerns.

Heat index values could reach 100 degrees again this afternoon
mainly across the southern half of the region. The extreme
conditions, if they develop, should be short-lived with the
expected thunderstorm activity providing quick relief.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a daily chance of isolated to scattered thunderstorms
through the period, mainly during the heat of the day. The
activity will be focused over west Kentucky Saturday through
Monday and over the entire region Tuesday through Thursday. Severe
thunderstorms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.

DRS/DWS

In the hours before

Special weather statement, Aug 13, 9:52 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
952 AM CDT Fri Aug 13 2021

MOZ107>109-131515-
Butler MO-Carter MO-Ripley MO-
952 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley and west central Butler Counties through 1015 AM
CDT...

At 951 AM CDT, Doppler radar was tracking a strong thunderstorm near
Budapest, or 9 miles north of Doniphan, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Budapest around 1000 AM CDT.

Other locations in the path of this storm include Milltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3667 9087 3683 9089 3686 9060 3668 9057
TIME...MOT...LOC 1451Z 262DEG 21KT 3676 9078

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 13, 10:19 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
1019 AM CDT Fri Aug 13 2021

MOZ109-131600-
Butler MO-
1019 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Butler
County through 1100 AM CDT...

At 1017 AM CDT, Doppler radar was tracking strong thunderstorms over
Milltown, or 8 miles northwest of Poplar Bluff, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Poplar Bluff around 1030 AM CDT.

Other locations in the path of this storm include Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Flood Advisory is also in effect for the area. Torrential rainfall
is occurring with the storms and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3668 9063 3681 9063 3681 9066 3686 9066
      3693 9034 3692 9026 3689 9025 3688 9026
      3684 9022 3682 9022 3681 9020 3677 9020
      3677 9019 3673 9016 3670 9016
TIME...MOT...LOC 1517Z 260DEG 26KT 3679 9057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:23 PM CDTSevere Thunderstorm WarningPAHPerry52 min
Aug 12, 8:05 PM CDTSpecial Weather StatementPAHPerry40 min
Aug 12, 8:11 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry49 min
Aug 12, 8:34 PM CDTSpecial Weather StatementPAHCape Girardeau71 min
Aug 12, 9:39 PM CDTSpecial Weather StatementPAHCape Girardeau66 min
Aug 12, 9:42 PM CDTSpecial Weather StatementPAHBollinger, Carter, Wayne63 min
Aug 12, 10:44 PM CDTSpecial Weather StatementPAHButler, Ripley, Scott, Stoddard46 min
Aug 12, 11:07 PM CDTSpecial Weather StatementPAHMississippi, New Madrid68 min
Aug 13, 9:52 AM CDTSpecial Weather StatementPAHRipley23 min
Aug 13, 10:12 AM CDTAreal Flood AdvisoryPAHButler, Carter, Ripley2 hr
Aug 13, 10:19 AM CDTSpecial Weather StatementPAHButler41 min
Aug 13, 10:22 AM CDTFlash Flood WarningPAHButler, Ripley3 hr
Aug 13, 10:37 AM CDTFlash Flood WarningPAHButler3 hr
Aug 13, 11:07 AM CDTAreal Flood AdvisoryPAHWayne3 hr
Aug 13, 11:37 AM CDTAreal Flood AdvisoryPAHBollinger3 hr

Nearby

Flash Flood Warnings in Missouri, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.